How to Avert a Vasovagal Episode

(Vasovagal Reaction, Neurocardiogenic Syncope)

It happens all the time. 

Just as you are preparing to place her IUD, your patient faints.

All of us who have been involved with patient care for any length of time

know how scary and disruptive a vasovagal reaction can be. 

The good news is, if you are alert to the pre-syncopal signs and symptoms of

an impending vagal, you can almost always prevent loss of consciousness.

Pathophysiology of a vasovagal reaction:

A vagal begins with excessive pooling of blood in the extremities, which causes a sudden drop in peripheral venous return which triggers a cardiac "hypercontractile" state. This provokes both a paradoxical reflex bradycardia and a drop in peripheral vascular resistance which leads to reduced brain perfusion.

#1: Know the common triggers

  • Invasive procedures like cervical biopsies, uterine biopsies or placement of an IUC

  • Pap tests

  • Blood draws

  • "fainting at the sight of blood"

  • Injections

  • Watching a loved one have a procedure

#2: Be alert for pre-syncopal signs or symptoms

Maintain communication with your client so you will notice the signs, or the client will let you know about an early warning symptom.

  • Diaphoresis (sweating)

  • Facial pallor (pale or green/grey)

  • Dilated pupils

  • Yawning

  • Lightheadedness, dizziness

  • Nausea

  • Ringing in the ears

  • Blurred or reduced vision (spots, dark, grey tone, or tunnel-vision)

  • Fatigue, restlessness

  • Sudden sensation of feeling hot or cold

  • Sudden feeling of need to urinate or defecate

  • Headache

#3: Avert the reflex

Instruct patient to contract the muscles in their extremities in an isometric fashion

Why does this work? 

Since the first event that occurs with a vagal response is pooling of blood in the extremities, it turns out that if the person contracts the muscles in the extremities, the blood is pushed back into the center of the body, the vasovagal is halted, and loss of consciousness is prevented.

Note: This is done without contraction of the abdominal or facial muscles and no movement of the arms or legs is necessary.

Patient Education

  • Instruct your patient to intensely grip the arm, hand, leg and foot muscles in an isometric fashion.

  • Have them keep their abdominal muscles relaxed. There is no need to bring their legs together; no need to change positions–have them strongly tense the muscles.

    • Try saying: ​

"Tense up your muscles here, all of the muscles in your hands and arms and feet and legs—you don’t need to move them at all—just grip your muscles really strongly. Now hold it...hold it." 

  • You can demonstrate for them which muscles to tense by touching their lower leg, foot, knee, lower thigh, hand and arm.

  • You can advise the patient to hold the contraction until you think they may be getting tired, at which point you can have them take a break for a moment before saying, "And now grip your muscles again, really tight!"

  • You can continue to do this for as long as it is necessary but often only once or twice is needed.

Are they a "fainter"?

Neurocardiogenic syncope occurs more frequently in people who have a predisposition, so ask your patient if they have ever "fainted at the sight of blood" in the past, or lost consciousness when having an injection or procedure.

If so, prior to a procedure:

  • Be sure your patient is well hydrated

  • Be sure your patient has eaten

  • Teach your patient how to stop the reflex if they starts to feel any early warning symptoms.

Another trick is to recommend that your patient crosses their legs before a blood draw or an injection.

Los Angeles, CA
  • Twitter Social Icon
  • Instagram_App_Large_May2016_200